Skip navigation

Acute compartment syndrome of the foot in a soccer player: a case report

Objective: To present the diagnostic and clinical features including management of acute compartment syndrome (ACS) of the foot and to create a sense of emergency amongst clinicians of this rare and dangerous condition. Clinical Features: A 28-year old male soccer player on acetylsalicylic acid (ASA) and verapamil presented with severe swelling, paresthesia, and pain in the left ankle after an acute grade three-inversion ankle sprain. A diagnosis of foot compartment syndrome was made. Intervention and Outcome: A fasciotomy was not performed and subsequent neurological sequelae occurred. We hypothesize that the edema caused by the ankle sprain was excessive due to the use of ASA and verapamil, resulting in increased compartmental pressure and neurological signs in the foot. Summary: Although rare, it is extremely important to be aware of the clinical features of ACS of the foot to obtain an appropriate diagnosis and manage this medical emergency promptly. (JCCA 2011; 55(4):302–312)
Key Words: acute compartment syndrome, inversion ankle sprains, soccer, aspirin, verapamil

Objectif : présenter le diagnostic et les caractéristiques cliniques, notamment la gestion du syndrome des loges aigu du pied, et sensibiliser les cliniciens à cet état pathologique rare et dangereux. Caractéristiques cliniques : un joueur de soccer de 28 ans consommant de l’acide acétylsalicylique et du vérapamil souffrait d’une grave enflure, de paresthésie et de douleurs dans la cheville gauche suite à une entorse d’inversion de la cheville de catégorie trois. On lui a diagnostiqué un syndrome des loges du pied. Intervention et résultat : la fasciotomie n’a pas été exécutée, et des séquelles neurologiques s’ensuivirent. Nous supposons que l’oedème causé par l’entorse à la cheville était grave en raison de l’utilisation de l’acide acétylsalicylique et du vérapamil, qui a eu pour effet d’accroître la pression et les signes neurologiques dans le pied. Sommaire : bien que rare, il est très important de connaître les caractéristiques cliniques du syndrome des loges aigu afin d’émettre un diagnostic précis et de gérer cette urgence médicale rapidement. (JCCA 2011; 55(4):302–312)
Mots-clés: syndrome des loges aigu, entorses d’inversion de la cheville, soccer, aspirine, vérapamil

back to top